08 July, 2011
Ephedrine, Aspirin & Caffeine
Ephedrine, aspirin, and caffeine are the ingredients of a popular diet pill used widely in the 1990s. Common abbreviations for this combination are ECA or ECA stack. The FDA banned the use of ephedrine alkaloids as an ingredient in dietary supplements in 2004. This includes products with ma huang and other herbs with plant derived ephedra. A related drug, pseudoephedrine, is now also regulated in most states.
Ephedrine is a drug used to dilate bronchial tubes for asthma sufferers and to treat nasal congestion. Drugs.com explains that ephedrine is also used in hospitals as an emergency medication for low blood pressure, severe asthma attacks, and other conditions. It increases your blood pressure and the amount of blood pumped by the heart. It has many side effects, including rapid or irregular heart rhythm, high blood pressure, nervousness, confusion, and headache. The usual oral dose of ephedrine for adults is 12.5 to 25 mg every four hours, not to exceed 150 mg in 24 hours. Ephedrine is a prescription drug.
Caffeine is commonly used in forms such as coffee and tea to boost alertness. It is also available in tablet forms to help keep you awake. If you use a lot of caffeine, you may develop some tolerance to its side effects. These are similar to the side effects of ephedrine, so when taken together, enhances them. A dose of 100 to 200 mg of caffeine every three to four hours as needed to stay awake is the usual adult dosage. You can buy caffeine tablets over the counter.
Aspirin has many valid medical uses. It is used to treat mild to moderate pain. It may help to prevent stroke and heart attack. You can be allergic to aspirin or suffer side effects from it. Bleeding in the stomach or intestines is a major side effect, as the labels on products containing aspirin warn. The usual dose of aspirin for adults is 325 to 650 mg every four hours. The maximum in 24 hours is 12 of the 325 mg tablets. You can purchase aspirin over the counter in 81 and 325 mg tablets and in many compounds.
The ECA drug combination may be useful for short term weight loss, but the FDA considers it too dangerous. The risks outweigh the benefits. The drug of most concern is ephedrine. Some weight loss products have substituted bitter orange for ephedrine or ephedra. The National Center for Complementary and Alternative Medicine states that, “There is currently little evidence that bitter orange is safer to use than ephedra.” Unfortunately, the original ECA is still available from foreign sources. These drug combinations are not to be used by pregnant or nursing women. Before you even consider them, ask your doctor if you have any conditions that make these diet drugs especially unsafe for you.
- chingraph/iStock/Getty Images